Colorado, 2009High Wind in Colorado, January 19, 2009
January 19, 2009 · NWS BOU · 1 event in 1 county or zone
Strong northwest winds gusting to 58 mph occurred over northern Lincoln County. The combination of strong winds and very dry conditions caused areas of blowing dust and dirt to create brownout conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 6
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds gusting to 58 mph occurred over northern Lincoln County. The combination of strong winds and very dry conditions caused areas of blowing dust and dirt to create brownout conditions. As a result, visibilities were restricted to near zero along sections of Interstate 70. Along the interstate near Genoa, eight passenger cars and six tractor-trailer trucks were involved in a collision. Two people were killed and at least 6 others were injured, one seriously. The multi-vehicle collison forced the closure of the interstate for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 19, 3:30 AM MST, 8 hours earlier.
Area forecast discussion, Jan 19, 3:30 AM MST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MST MON JAN 19 2009
.SHORT TERM...LITTLE CHANGE IN THE OVERALL PATTERN WITH AN AMPLIFIED
AND STATIONARY UPPER LEVEL RIDGE OVER THE WRN UNITED STATES. AS A
RESULT A STRONG NORTHERLY FLOW ALOFT IS EXPECTED TO CONTINUE OVER
THE NERN PLAINS OF COLORADO. ASIDE FM A SLIGHT MODERATION IN
TEMPERATURES...CONDITIONS WILL REMAIN IN A RATHER STEADY STATE WITH
PERSISTENT WINDY CONDITIONS IN THE AFTN AND EVNG. COLD AMS WL
REMAIN TRAPPED IN THE VALLEYS OF JACKSON AND GRAND COUNTIES SO WL
STICK TO TEMPERATURES SIMILAR TO SUNDAY IN THOSE AREAS.
.LONG TERM...A LARGE UPPER LEVEL RIDGE WILL BE CENTERED OVER THE
WESTERN U.S. TO START OFF THIS PERIOD TUESDAY. THE RIDGE WILL
PROGRESS EAST TUESDAY AND WEDNESDAY AS IT SLOWLY WEAKENS. THIS WILL
KEEP TEMPERATURES WARM FOR THIS TIME OF YEAR WITH DRY CONDITIONS. A
WEAK WESTERLY FLOW ALOFT WILL BE OVER THE REGION THURSDAY WITH A
WEAK DISTURBANCE OVER THE SOUTHWEST U.S. MOST OF THE WARM AIR WILL
REMAIN IN PLACE THURSDAY. AN INCREASE IN MID AND HIGH CLOUDS WILL
LIMIT THE HEATING THURSDAY KEEPING READINGS SLIGHTLY COOLER THAN
WEDNESDAYS HIGHS. AS THE SYSTEM OVER THE SOUTHWEST U.S MOVES EAST
OVER THE CENTRAL ROCKIES...IT WILL BRING COOLER AIR AND MOISTURE
FRIDAY. WILL KEEP POPS IN THE MOUNTAINS AND LOW POPS ACROSS THE
PLAINS FOR THIS DISTURBANCE.
FOR SATURDAY...MODELS ARE SHOWING A TROUGH ALONG THE WEST COAST.
THIS WILL INDUCE A RIDGE AHEAD OF IT OVER THE CENTRAL ROCKIES AND
WILL LOWER POPS SATURDAY AND INCREASE TEMPERATURES A FEW DEGREES.
WILL LEAVE SOME LOW POPS IN THE MOUNTAINS FOR THE UNCERTAINTY WITH
THIS PATTERN. MODELS DISAGREE WHAT HAPPENS WITH THE TROUGH ON
SUNDAY. THE ECMWF WANTS TO LIFT IT ACROSS THE ROCKIES...WHILE THE
GFS DIGS IT SOUTH ALONG THE WEST COAST. WILL LEAVE THE CURRENT
FORECAST OF SEASONAL TEMPERATURES AND LOW POPS FOR THIS PATTERN
UNTIL THINGS BECOME MORE CLEAR.
&&
.AVIATION...VFR CONDITIONS THROUGH THE PERIOD. WEAK SWLY WINDS WILL
INCREASE AND SWITCH TO NWLY DURING THE AFTN AND EVNG...THEN RETURN
BACK TO DRAINAGE LATE TONIGHT.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
COOPER/MEIER
Hazardous weather outlook, Jan 19, 10:44 AM MST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1044 AM MST MON JAN 19 2009
COZ030>051-201300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1044 AM MST MON JAN 19 2009
...RED FLAG WARNING FOR THE NORTHEASTERN PLAINS OF COLORADO UNTIL
5 PM MST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
GUSTY NORTHWEST WINDS WILL INCREASE ACROSS THE PLAINS OF COLORADO
THIS AFTERNOON. SPEEDS OF 20 TO 35 MPH AND GUSTS UP TO 50 MPH CAN BE
EXPECTED...STRONGEST NEAR THE NEBRASKA AND KANSAS BORDERS. THESE
WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WITH SNOW-FREE
VEGETATION HAS PROMPTED A RED FLAG WARNING TO BE ISSUED FOR THE
NORTHEASTERN PLAINS. ALL OUTDOOR BURNING SHOULD BE AVOIDED. THE
WIND WILL DECREASE LATER THIS EVENING. ASIDE FROM SOME COLD AIR
TRAPPED IN VALLEYS OF GRAND AND JACKSON COUNTIES...A DRY AND
UNSEASONABLY WARM AIRMASS WILL BE IN PLACE OVER THE REGION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
KRIEDERMAN/BARJENBRUCH
High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- January 19, 11:30 AM MST to 12:30 PM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Deaths
- 0 direct, 2 indirect
- Injuries
- 0 direct, 6 indirect
- Property damage
- $250,000
- Reported by
- ASOS
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Jersey, January 19, 20091 death · 8 injured · 18 events
- Wildfire in Texas, January 19 to 20, 2009$10 million · 2 events
- Winter Weather in Pennsylvania, January 19, 200910 injured · 8 events
- Winter Weather in Delaware, January 19, 20095 injured · 1 event
- Wildfire in Oklahoma, January 19, 20091 injured · $20,000 · 1 event
- Winter Weather in North Carolina, January 19 to 20, 20098 events
- Winter Weather in Maryland, January 19, 20097 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 19 to 20, 20095 events
- High Wind in Nebraska, January 19, 200954 kt wind · 4 events
- Winter Weather in Virginia, January 19, 20093 events
- Winter Weather in South Carolina, January 19 to 20, 20093 events
- Heavy Snow in Massachusetts, January 19, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150246.